Alert archive / Illinois / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 182, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 17, 2025, 1:49 PM CDT for Monroe County, Saint Clair County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2025, 1:49 PM CDT (18:49 UTC)
- Expired
- Jul 17, 2025, 2:30 PM CDT
- In force
- 41 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Monroe County, IL, Saint Clair County, IL
The radar
The St Louis radar (KLSX), 83 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 237 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
046
WUUS53 KLSX 171849
SVRLSX
ILC133-163-171930-
/O.NEW.KLSX.SV.W.0182.250717T1849Z-250717T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
149 PM CDT Thu Jul 17 2025
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Eastern Monroe County in southwestern Illinois...
Southeastern Saint Clair County in southwestern Illinois...
* Until 230 PM CDT.
* At 149 PM CDT, a severe thunderstorm was located near New Athens,
or 8 miles northeast of Red Bud, moving east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind
damage to roofs, siding, and trees.
* Locations impacted include...
New Athens, Marissa and Lenzburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds and large
hail.
&&
LAT...LON 3835 8995 3840 8981 3822 8976 3822 8991
TIME...MOT...LOC 1849Z 257DEG 5KT 3827 8987
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney2 follow-up statements
897
WWUS53 KLSX 171908
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
208 PM CDT Thu Jul 17 2025
ILC133-163-171930-
/O.CON.KLSX.SV.W.0182.000000T0000Z-250717T1930Z/
Monroe IL-Saint Clair IL-
208 PM CDT Thu Jul 17 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR EASTERN MONROE AND SOUTHEASTERN SAINT CLAIR COUNTIES IN
SOUTHWESTERN ILLINOIS...
At 208 PM CDT, a severe thunderstorm was located near Marissa, or 10
miles northwest of Sparta, moving east at 5 mph.
HAZARD...60 mph wind gusts and small hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
New Athens, Marissa and Lenzburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds.
&&
LAT...LON 3831 8994 3835 8995 3839 8983 3840 8981
3822 8976 3822 8991
TIME...MOT...LOC 1849Z 269DEG 6KT 3826 8986
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney410
WWUS53 KLSX 171920
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
220 PM CDT Thu Jul 17 2025
ILC133-163-171930-
/O.EXP.KLSX.SV.W.0182.000000T0000Z-250717T1930Z/
Monroe IL-Saint Clair IL-
220 PM CDT Thu Jul 17 2025
...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 230 PM CDT FOR EASTERN
MONROE AND SOUTHEASTERN SAINT CLAIR COUNTIES IN SOUTHWESTERN
ILLINOIS...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with this thunderstorm.
&&
LAT...LON 3831 8994 3835 8995 3839 8983 3840 8981
3822 8976 3822 8991
TIME...MOT...LOC 1908Z 269DEG 6KT 3826 8982
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:44 PM CDT, 1 hour 5 minutes earlier. Its key messages:
- A stalled front brings periods of showers and storms today and tomorrow. Isolated damaging winds or flash flooding is possible.
- Heat builds this weekend and into next week. A long duration heat episode begins as early as Saturday.
Area forecast discussion, Jul 17, 12:44 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1244 PM CDT Thu Jul 17 2025 .KEY MESSAGES... - A stalled front brings periods of showers and storms today and tomorrow. Isolated damaging winds or flash flooding is possible. - Heat builds this weekend and into next week. A long duration heat episode begins as early as Saturday. && .SHORT TERM... (Through Late Friday Afternoon) Issued at 247 AM CDT Thu Jul 17 2025 A cold front is currently stretched roughly west to east across the center of Missouri eastward through Illinois and slowly stalling. Numerous thunderstorms have formed along and north of the boundary, especially across Kansas and western Missouri where low level flow has a greater component up and over the boundary. This activity is expected to decrease in intensity and coverage through the coming hours. It's possible that a remnant MCV is left over from this convection which plays a role in additional thunderstorms this afternoon. The air mass north of the front is quite refreshing. Nearly all of North Dakota and most of Minnesota is in the 40s at this hour, with 50s as far south as Nebraska and Iowa. This is an impressively cool and dry air mass for this time of year, but unfortunately the main push with this air mass is off to the east through the Great Lakes. The northern half of our forecast area does feel the effects of the cooler, drier air today with some areas not getting out of the 70s. These cooler temperatures will be further enabled by extensive cloud cover leftover from this morning's convection. South of the front, though, the heat and humidity continue with highs in the 90s. With the stalled front around and plenty of instability rebuilding along and south of it this afternoon, we expect additional rounds of thunderstorms to develop in the vicinity of the front. Shear remains fairly weak, but with high instability in a moisture-rich environment we are likely to see heavy downpours and perhaps a wet microburst or two. When and where is fairly difficult to ascertain at this stage as much of today's activity will be in some ways related to the ongoing convection and any boundaries or MCV that emerge from it. The general focus, though, is along and south of Interstate 70. While there doesn't seem to be any obvious forcing to favor training convection (storms which perpetually form and track over the same locations), precipitable water values in excess of 2 inches indicate very heavy rainfall rates are likely where storms do form and track. Mesoscale convective evolution may result in a few areas of more persistent thunderstorms which could lead to flash flooding. However, confidence in this occurrence, or where it would occur, is too low for a Flash Flood Watch at this point. Overall convective activity likely decreases during the evening. However, if there remains an MCV from earlier storms, then additional development could continue through the night tonight. The front remains in the vicinity tomorrow, perhaps lifting a bit to the north. Thus we expect more rounds of showers and storms on Friday with a continued threat for primarily locally heavy downpours. Kimble && .LONG TERM... (Friday Night through Wednesday) Issued at 247 AM CDT Thu Jul 17 2025 The primary factor driving our weather this weekend into next week is a retrograding ridge building westward from the western Atlantic into the south central US. Heat and humidity builds within the ridge just as the remnant front gradually lifts back to the northeast. So we'll find our area becoming more and more under the influence of those hot and humid conditions. Significant portions of our area begin to see afternoon heat index values near or over 100 degrees as early as Saturday, with the area impacted by heat expanding over the following days. Initially the northern and eastern portion of our area will remain affected by daily thunderstorms in the vicinity of the retreating front and passing shortwave troughs rounding the top of the ridge. This likely delays the onset of the hot and humid conditions by a day or two. But eventually by early next week the ridge becomes dominant across our entire forecast area, with the heat and humidity affecting the entire region. There's fairly high confidence that the heat and humidity lasts through the end of the week, but it may extend even a bit further. Some guidance shows a trough moving through the Great Lakes late in the week that brings relief via a cold front, while others hold the ridge strong into next weekend too. As a result, we have increasing confidence in a long duration heat wave that will bring at least 100+ heat index values to much of the area for several days to a week or more. We will need Heat Advisories at some point, but lower confidence at the start of the heat episode may lead to somewhat of a piecemeal approach to a gradually expanding advisory as confidence increases on when the more dangerous heat begins in each location. It's also possible we see more extreme heat index values over 105 which may necessitate an Extreme Heat Warning. However, our confidence in those more extreme values is lower. If that does occur, it will be more toward the beginning to middle of next week when the ridge is strongest and its center closest to our area. Kimble && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1243 PM CDT Thu Jul 17 2025 As areas of MVFR ceilings scatter this afternoon, redevelopment of scattered to numerous showers and thunderstorms is also expected. The greatest chance of thunderstorms is at St. Louis metro terminals and locations to the south and southeast. Thunderstorms will be capable of MVFR to IFR flight conditions and possibly gusty winds. As a front becomes draped across the region tonight, the chance of showers and thunderstorms will remain present but confidence is higher in the development of lower ceilings overnight. At least MVFR ceilings are forecast across portions of the area with more uncertainty regarding whether IFR ceilings and/or fog also develops, and their coverage. Ceilings will lift/scatter late Friday morning/afternoon as the front lifts back north. Another round of showers and thunderstorms is also anticipated, although confidence is low in their coverage and location. Pfahler && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 17, 2:54 AM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 254 AM CDT Thu Jul 17 2025 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-180800- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 254 AM CDT Thu Jul 17 2025 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Periods of thunderstorms continue through this evening. Locally heavy rainfall and gusty winds are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Daily thunderstorm chances continue through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Kimble
In the hours before
Local storm report, Jul 17, 11:41 AM CDT, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1141 AM CDT Thu Jul 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM Tstm Wnd Dmg 1 SSE Jerseyville 39.10N 90.32W
07/16/2025 Jersey IL Amateur Radio
Corrects previous tstm wnd dmg report from 1
SSE Jerseyville. HAM radio relayed a report
of 60 mph wind gusts and 8 inch tree limbs
down near Bluebird Lane and IL Route 109.
Time estimated by radar.
&&
AELocal storm report, Jul 17, 11:42 AM CDT, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1142 AM CDT Thu Jul 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 AM Tstm Wnd Dmg Jerseyville 39.12N 90.33W
07/16/2025 Jersey IL 911 Call Center
Delayed report: Trees down throughout
Jerseyville. Time estimated from radar.
&&
AELocal storm report, Jul 17, 12:18 PM CDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1218 PM CDT Thu Jul 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM Tstm Wnd Dmg 2 S Godfrey 38.94N 90.19W
07/16/2025 Madison IL 911 Call Center
Delayed report: Tree down in the Godfrey
area. Time estimated from radar.
&&
AELocal storm report, Jul 17, 12:32 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1232 PM CDT Thu Jul 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 AM Tstm Wnd Dmg 3 NNW Plainview 39.20N 90.00W
07/17/2025 Macoupin IL 911 Call Center
Delayed report: Tree down off of Valley Rd.
Time estimated from radar.
&&
AELocal storm report, Jul 17, 12:34 PM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1234 PM CDT Thu Jul 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM Tstm Wnd Dmg 2 SSE White City 39.05N 89.75W
07/17/2025 Macoupin IL 911 Call Center
Delayed report: Tree down along Rt 66. Time
estimated from radar.
&&
AEThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:00 AM CDT | Severe Thunderstorm Warning | LSX | Bond, Macoupin, Madison, Montgomery | 30 min |
| Jul 17, 3:18 AM CDT | Areal Flood Advisory | LSX | Macoupin, Madison | 3 hr |
| Jul 17, 2:34 PM CDT | Areal Flood Advisory | LSX | Saint Clair | 4 hr |
| Jul 17, 3:48 PM CDT | Flash Flood Warning | LSX | Clinton, Saint Clair | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.